Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at May 4, 2021, 1:57 AM CDT for Metcalfe County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 1:57 AM CDT (06:57 UTC)
- Expired
- May 4, 2021, 2:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
County Metcalfe County, KY
The radar
The Louisville radar (KLVX), 104 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2263 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.6
The text
As transmitted.
748
WWUS83 KLMK 040657
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
157 AM CDT Tue May 4 2021
KYZ064-074-076-040730-
Metcalfe-Barren-Green-
157 AM CDT Tue May 4 2021
...STRONG STORMS NEAR GLASGOW...
At 156 AM CDT, radar indicated strong thunderstorms from 8 miles
northwest of Edmonton to just north of Glasgow. Movement was east at
30 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Glasgow, Edmonton, Park City, Oil City, Echo, Cork, Coral Hill,
Lecta, and Knob Lick.
If outdoors, seek shelter inside a building.
LAT...LON 3700 8605 3710 8604 3713 8548 3711 8553
3707 8552 3699 8558
TIME...MOT...LOC 0656Z 255DEG 28KT 3705 8574 3705 8597
$$
13What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 4, 1:06 AM CDT, 51 minutes earlier.
Area forecast discussion, May 4, 1:06 AM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Louisville KY 206 AM EDT Tue May 4 2021 ...Updated Aviation Discussion... .Forecast Update... Issued at 941 PM EDT Mon May 3 2021 ...SEVERE STORMS POSSIBLE OVERNIGHT... Currently, skies were generally clear to partly cloudy across the region with temperatures in the upper 60s to the lower 70s. 23Z surface analysis revealed a cold front out to our west from central IL down into MO. A strong dewpoint gradient was noted along the KY/TN border area. Dewpoints across the state ranged from the lower 60s over the north to around 70-71 down across the Pennyrile region. For the overnight period, the forecast remains complex and contains a fair amount of uncertainty. Currently we have a band of storms extending from roughly St. Louis northeastward to near Terre Haute. These storms are within a CAPE instability axis and will pose a threat of damaging winds, hail, and an isolated tornado or two as they sink southeast. The last several runs of the HRRR continue to suggest that this line will diminish in intensity over the next several hours. The remnants of these storms could affect our northern row of southern Indiana counties in the 11P-12A time frame. Otherwise across the region, an elevated mixed layer (EML) with 700- 500 lapse rates in the 7-8C/km range continues to be present across the region. However, we have a strong cap in place across the area that kept the evening cu field flat and convection out across central MO that moved toward the MS river has continued to struggle, if not just dissipate as it attempted to head toward Farmington, MO and points east. ACARS soundings out of KSDF showed the elevated mixed layer with a fair amount of capping in place. The latest CAMs continue to suggest that this cap will likely hold for the next several hours, perhaps weakening a bit later in the night. Moving into the overnight hours, the CAMs have been migrating toward a solution that suggests that convection may develop in an east-west band near the KY/TN border region near the aforementioned dewpoint gradient. The last few runs have continued to shift this axis of convection a little more south with each successive run. Additional convection looks to fire later in the night, probably after 300 AM or so. However, the main show for us will probably be an advancing MCS that is starting to develop over eastern OK. Shortwave trough axis over TX will move northeast tonight and aid in the development of a forward propagating MCS. This feature should move northeast across AR/southern MO/Western TN overnight and into western KY late in the overnight period. While the various CAMs have it arriving around 12Z, they are probably a bit too slow with it, and we believe it will arrive prior to sunrise. In terms of hazards overnight, it really depends on how much forcing we get and if it can break through the cap. The EML aloft and the steep lapse rates are pretty loaded, so any parcel that can get lifted to the LFC and bust through the cap would take off at a pretty good clip. Any discrete cell could produce large hail and damaging winds along with torrential rainfall. With the arriving MCS, a damaging wind threat would be most likely, though I could not rule out an isolated spin up or two with any bowing line segments. As far as the Tuesday severe weather threats, much of tomorrow will hinge on how the early morning MCS affects the region. It appears that we may have some airmass recovery in the afternoon as a moist boundary layer will still be in place. Bulk wind shear values in the 35-45 knot range along with MLCAPE values possibly rising into the 1500-2500 J/Kg range would support organized severe weather. Stronger forcing along an advancing cold front may result in another round of strong/severe storms during the afternoon with all modes of severe weather still possible. && .Short Term...(This evening through Tuesday Night) Issued at 222 PM EDT Mon May 3 2021 ...Multiple Rounds of Severe Weather Possible Late Tonight Through Tuesday Night... A very challenging and complex forecast is expected in the short term. Confidence is very high that there will be multiple waves of strong to severe thunderstorms, some capable of significant wind and hail damage along with an isolated tornado threat, across the Ohio and Tennessee Valleys starting tonight and continuing into tomorrow. Where confidence drops considerably is when and where these waves end up. 00z and 12z HREF output shows convective timing and placement all over the place, with little agreement amongst convective allow models (CAMs) in the temporal and spatial fields. We will likely see breaks in between waves of showers and storms, but again, because confidence is very low in the details, its hard to say when those will occur. The 'lull' time in between breaks in the convection will be important, as if we are able to destabilize in the wake of a wave, the subsequent wave of storms would have fuel to keep it strong/severe. At this point in time, we think the first wave could arrive as early as 02-03z tonight in our western zones, with a second wave potentially arriving near sunrise tomorrow morning. We may see a break in the action during the mid morning to early afternoon period, but additional showers and storms (final wave) could fire up along an advancing cold front and persist up through midnight tomorrow. It is entirely feasible that we miss out on some of these waves, or that they weaken considerably by the time they get here and we end up with little to no severe weather... conversely, if we get hit by one (or more) of these waves at full strength, there would likely be widespread wind and occasional hail reports associated with it, some of which could be significant. If bowing segments form, spin-up tornadoes would be possible. Another item worth mentioning is flash flood potential. While most models depict fast moving waves with little residence time over any one given location, a couple of high-res models show convection developing along an east-west oriented boundary across the region where training of storms would occur. Would like to see more agreement in the guidance before issuing a potential flash flood watch, as mean model guidance output is generally in the 1-2" range with isolated higher streaks, which most areas should handle fairly well. This will be something that will be watched though. The best advice we can give at this time is to be prepared for multiple rounds of severe storms starting tonight and have a way to get warnings during all times of the day and night. The severe threat should diminish significantly behind the cold front late tomorrow night. .Long Term...(Wednesday through Monday) Issued at 238 PM EDT Mon May 3 2021 Wednesday through Friday The Ohio Valley will be situated at the base of a broad upper level trough through the end of the week. This will result in below normal temperatures for the region. Sfc high pressure will build on for Wednesday behind the departing cold front. Clouds will clear from the WNW to the ESE across the CWA (County Warning Area)through the day, eventually becoming partly to mostly sunny. Temperatures will be in the low 60s across southern IN/northern KY with mid 60s across southern KY. Thursday will be the coldest day of the week as clouds increase back in over the region thanks to an embedded shortwave that will drop southeast towards the OH Valley. This will also bring a slight chance of showers to the area. Highs will be near or in the low 60s with lows in the low 40s. Fair and unseasonably cool weather continues for the end of the week as weak high pressure build back in behind the passing shortwave. Mostly sunny skies and highs in the low/mid 60s. Saturday and Sunday Temperatures will start to slowly moderate over the weekend and into early next week as southerly flow once again takes over. This will warm temperatures into the up 60s/low 70s Saturday and then the mid/upper 70s for Sunday and Monday. Moisture will also increase across the region along with higher chances of showers/storms. There remains differences between the long range models on location of the surface boundary and placement of the next storm system. && .Aviation...(06Z TAF Issuance) Issued at 205 AM EDT Tue May 4 2021 IMPACTS: - Strong to severe storms possible early this morning - VFR conditions outside of storms, but IFR or lower within storms - S-SW winds overnight shifting to the west late or toward sunrise DISCUSSION: Convection has blossomed over western KY early this morning with locally heavy rainfall and large hail being the main threats. Initially, BWG is the only TAF site threatened by these storms, however SDF/LEX could come into play in the pre-dawn hours. Will keep VFR conditions outside of storms, but drops into the IFR range are possible with reduced vis for any storms. Later this morning, a weakening convective complex is expected to move into our area from the WSW, impacting the TAF sites through mid to late morning. Thereafter, look for a return to VFR. Cold front then drops NW to SE through our area this evening, bringing MVFR ceilings toward the end of this cycle. CONFIDENCE: Low confidence in T-storms and timing. Medium to high confidence in ceilings. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...MJ Short Term...DM Long Term....BTN Aviation...BJS
Hazardous weather outlook, May 3, 8:47 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 947 PM EDT Mon May 3 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050200- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 947 PM EDT Mon May 3 2021 /847 PM CDT Mon May 3 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Overnight. Strong to severe thunderstorms will be possible overnight and into early Tuesday morning. The main threats with storms will be damaging winds and hail, but an isolated tornado and flash flood threat will be possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Multiple rounds of thunderstorms, some of which could be severe, could impact the region most of the day Tuesday and Tuesday night. The main threats with storms will be damaging winds and hail, but an isolated tornado and flash flood threat will be possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight through Tuesday night. DM/BTN/MJ
In the hours before
Special weather statement, May 4, 12:08 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
1208 AM CDT Tue May 4 2021
KYZ071-040530-
Warren-
1208 AM CDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY...
At 1208 AM CDT, a strong thunderstorm was located over Crestmoor,
moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bowling Green, Plum Springs, Crestmoor, Memphis Junction, Mount
Victor, Barren River, Bristow, Girkin, Loving and Sunnyside.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3692 8649 3695 8657 3699 8662 3716 8640
3700 8622
TIME...MOT...LOC 0508Z 238DEG 26KT 3700 8650
JMLLocal storm report, May 4, 12:22 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
122 AM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM HAIL 2 NW BOWLING GREEN 36.99N 86.47W
05/04/2021 E1.00 INCH WARREN KY PUBLIC
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL
IN BOWLING GREEN ONGOING.
&&
BJSLocal storm report, May 4, 12:30 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 AM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL PLUM SPRINGS 37.02N 86.38W
05/04/2021 M1.25 INCH WARREN KY PUBLIC
TRAINED SPOTTER REPORTED QUARTER SIZE AND
SOME LARGER HAIL STONES ONGOING.
&&
BJSSpecial weather statement, May 4, 12:45 AM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Louisville KY 1245 AM CDT Tue May 4 2021 KYZ062-071-074-040600- Warren-Edmonson-Barren- 1245 AM CDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN... NORTHWESTERN BARREN AND SOUTHEASTERN EDMONSON COUNTIES... At 1245 AM CDT, a strong thunderstorm was located 7 miles east of Plum Springs, moving northeast at 30 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Bowling Green, Smiths Grove, Oakland, Chalybeate, Rhoda, Bristow, Girkin, Pondsville, Loving and Tuckertown. If outdoors, consider seeking shelter inside a building. LAT...LON 3693 8631 3707 8640 3720 8618 3702 8601 TIME...MOT...LOC 0545Z 237DEG 26KT 3705 8625 JML
Special weather statement, May 4, 1:32 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
132 AM CDT Tue May 4 2021
KYZ062-071-073-074-076-040715-
Metcalfe-Warren-Allen-Edmonson-Barren-
132 AM CDT Tue May 4 2021
...STRONG STORMS IN THE BOWLING GREEN AND GLASGOW AREAS...
At 130 AM CDT, radar indicated strong thunderstorms from near
Glasgow to 11 miles southeast of Brownsville to near Bowling Green.
Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Bowling Green, Glasgow, Plum Springs, Crestmoor, Memphis Junction,
Mount Victor, Smiths Grove, Park City, Woodburn, and Oakland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3702 8582 3709 8570 3716 8627 3699 8654
3684 8653 3684 8639 3694 8595
TIME...MOT...LOC 0630Z 260DEG 29KT 3703 8597 3705 8617 3695 8640
13Special weather statement, May 4, 1:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
157 AM CDT Tue May 4 2021
KYZ064-074-076-040730-
Metcalfe-Barren-Green-
157 AM CDT Tue May 4 2021
...STRONG STORMS NEAR GLASGOW...
At 156 AM CDT, radar indicated strong thunderstorms from 8 miles
northwest of Edmonton to just north of Glasgow. Movement was east at
30 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Glasgow, Edmonton, Park City, Oil City, Echo, Cork, Coral Hill,
Lecta, and Knob Lick.
If outdoors, seek shelter inside a building.
LAT...LON 3700 8605 3710 8604 3713 8548 3711 8553
3707 8552 3699 8558
TIME...MOT...LOC 0656Z 255DEG 28KT 3705 8574 3705 8597
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:08 AM CDT | Special Weather Statement | LMK | Warren | 22 min |
| May 4, 12:12 AM CDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 33 min |
| May 4, 12:26 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Monroe | 34 min |
| May 4, 12:45 AM CDT | Special Weather Statement | LMK | Edmonson | 15 min |
| May 4, 1:32 AM CDT | Special Weather Statement | LMK | Barren, Warren | 43 min |
| May 4, 2:15 AM CDT | Special Weather Statement | LMK | Monroe | 30 min |
| May 4, 2:18 AM CDT | Special Weather Statement | LMK | Warren | 27 min |
| May 4, 2:43 AM CDT | Special Weather Statement | LMK | Barren | 32 min |
| May 4, 2:54 AM CDT | Special Weather Statement | LMK | Butler | 36 min |
| May 4, 3:13 AM CDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson, Hart | 32 min |
| May 4, 3:22 AM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 23 min |
| May 4, 3:27 AM CDT | Flash Flood Warning | LMK | Barren | 3 hr |
| May 4, 3:42 AM CDT | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 33 min |
| May 4, 3:47 AM CDT | Special Weather Statement | LMK | Adair, Butler, Clinton, Cumberland, Edmonson, Green and 2 more | 28 min |
| May 4, 3:55 AM CDT | Flash Flood Watch | LMK | Adair, Allen, Barren, Butler, Casey, Clinton and 13 more | 22 hr |
| May 4, 4:06 AM CDT | Flash Flood Warning | LMK | Cumberland, Monroe | 3 hr |
| May 4, 4:11 AM CDT | Special Weather Statement | LMK | Butler | 34 min |
| May 4, 4:21 AM CDT | Flash Flood Warning | LMK | Butler | 5 hr |
| May 4, 4:24 AM CDT | Special Weather Statement | LMK | Edmonson, Warren | 36 min |
| May 4, 4:51 AM CDT | Flash Flood Warning | LMK | Edmonson, Hart | 3 hr |
| May 4, 5:03 AM CDT | Special Weather Statement | LMK | Green | 27 min |
| May 4, 5:20 AM CDT | Special Weather Statement | LMK | Allen, Barren, Logan, Simpson, Warren | 40 min |
| May 4, 5:21 AM CDT | Flash Flood Warning | LMK | Adair, Cumberland, Metcalfe | 3 hr |
| May 4, 5:49 AM CDT | Flash Flood Warning | LMK | Barren, Edmonson, Metcalfe, Warren | 3 hr |
| May 4, 5:54 AM CDT | Flash Flood Warning | LMK | Logan, Simpson, Warren | 3 hr |
| May 4, 5:58 AM CDT | Special Weather Statement | LMK | Allen, Simpson | 47 min |
| May 4, 6:10 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Simpson | 20 min |
| May 4, 6:26 AM CDT | Special Weather Statement | LMK | Barren, Monroe | 19 min |
| May 4, 6:28 AM CDT | Areal Flood Advisory | LMK | Allen, Barren, Metcalfe, Monroe | 3 hr |
| May 4, 6:43 AM CDT | Special Weather Statement | LMK | Allen, Cumberland, Monroe | 47 min |
| May 4, 6:51 AM CDT | Flash Flood Warning | LMK | Adair, Barren, Clinton, Cumberland, Metcalfe, Monroe and 1 more | 6 hr |
| May 4, 8:46 AM CDT | Areal Flood Warning | LMK | Logan, Simpson, Warren | 3 hr |
| May 4, 8:50 AM CDT | Areal Flood Warning | LMK | Barren, Edmonson, Metcalfe, Warren | 4 hr |
| May 4, 10:12 AM CDT | River Flood Warning | LMK | Cumberland, Monroe | 11 hr |
| May 4, 1:19 PM CDT | River Flood Warning | LMK | Butler, Warren | 4 days |
| May 4, 1:19 PM CDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 5 days |
| May 4, 5:40 PM CDT | Special Weather Statement | LMK | Warren | 50 min |
| May 4, 5:48 PM CDT | Special Weather Statement | LMK | Spencer | 27 min |
| May 4, 6:13 PM CDT | Special Weather Statement | LMK | Simpson | 47 min |
| May 4, 6:26 PM CDT | Special Weather Statement | LMK | Edmonson | 49 min |
| May 4, 6:41 PM CDT | Special Weather Statement | LMK | Butler | 34 min |
| May 4, 6:56 PM CDT | Special Weather Statement | LMK | Butler | 34 min |
| May 4, 5:54 AM CDT | Special Weather Statement | LMK | Orange | 36 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.